Hail, Yuma
- When
- June 17, 3:25 PM MST
- Where
- Yuma County, Yuma
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.120, -102.720
Time estimated from Doppler radar.
Several small clusters of thunderstorms moved across eastern Colorado during the late afternoon and early evening hours. Numerous reports of one-inch diameter hail were received, and storm chasers observed a landspout tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several small clusters of thunderstorms moved across eastern Colorado during the late afternoon and early evening hours. Numerous reports of one-inch diameter hail were received, and storm chasers observed a landspout tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT MON JUN 17 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 245 PM MDT MON JUN 17 2013 EARLY AFTERNOON WV IMAGERY AND RAP H5 ANALYSIS SHOW NW FLOW OVER CWA WITH H5 RIDGE ACROSS WESTERN US. AT THE SURFACE A FRONT CURRENTLY...WITH AREA OF SURFACE CONVERGENCE JUST WEST OUR OUR CWA WHERE ISOLATED THUNDERSTORMS ARE BEGGING TO INTENSIFY. LATEST RAP ANALYSIS INDICATES MIXED LAYER CAPE IN EXCESS OF 1500 J/KG OVER OUR CWA AND SHOWS THIS INCREASING AS LAPSE RATES CONTINUE TO STEEPEN. LATEST HRRR SHOWS THUNDERSTORM ACTIVITY OVER EASTERN COLORADO EXPANDING IN COVERAGE AND MOVING EAST THROUGH THE AFTERNOON. NAM CONTINUES TO SHOW WIDESPREAD CONVECTIVELY INDUCED QPF IN PLACE THROUGH THE EVENING OVERSPREADING THE CWA AND THEN LINGERING OVERNIGHT AS A SHORTWAVE TROUGH UPSTREAM PUSHES SOUTH. GFS/SREF SHOW A SIMILAR PATTERN...THOUGH QPF AMOUNTS ARE NOT QUITE AS HIGH. SHEER PROFILES SHOULD IMPROVE THROUGH THE AFTERNOON/EVENING WITH 0-6KM BULK SHEER 30-40KT...WHICH SHOULD SUPPORT SEVERE THUNDERSTORMS. EARLY ON THIS AFTERNOON/EVENING TORNADOES MAY BE POSSIBLE WITH STEEP LAPSE RATES IN PROXIMITY TO SURFACE BOUNDARY/THUNDERSTORM INTERACTIONS. AIR MASS CONTINUES TO BE VERY MOIST...AND CONSIDERING THE VERY SLOW STORM MOTION (5-10KT 0-6KM MEAN WIND) WE COULD SEE ISOLATED FLASH FLOOD RISK WITH THIS ACTIVITY. AT THE VERY LEAST MOST LOCATIONS COULD SEE WIDESPREAD 0.5 TO 1.00" RAINFALL. CURRENTLY THINKING WE SHOULD SEE AFTERNOON THUNDERSTORM ACTIVITY MERGING INTO AT LEAST ONE CLUSTER/LINE AND SPREAD EAST THROUGH THE EVENING...BEFORE ADDITIONAL ACTIVITY DEVELOPS WITH OVERNIGHT SHORTWAVE. I ONLY MADE MINOR CHANGES TO INHERITED POP FORECAST WITH MAIN CHANGE TO END THUNDERSTORM CHANCES EARLY TUE MORNING AS WE SHOULD BE SUBSIDENT ON BACK SIDE OF DEPARTING PV ANOMALY. GUIDANCE SUPPORTS THUNDERSTORMS REDEVELOPING BY WED AFTERNOON FROM THE WEST TO THE EAST. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 210 PM MDT MON JUN 17 2013 A RIDGE WILL MOVE INTO THE PLAINS AND REMAIN THROUGH THURSDAY. SURFACE HIGH PRESSURE WILL BE OVER THE CENTRAL PLAINS TUESDAY NIGHT. LOW PRESSURE OVER WYOMING WEDNESDAY WILL DEVELOP SOUTH INTO EASTERN COLORADO WEDNESDAY NIGHT. BY THURSDAY A TROUGH WILL BE POSITIONED OVER NORTHWEST KANSAS, STORMS WILL LIKELY FORM OVER EASTERN COLORADO EACH AFTERNOON THROUGH WEDNESDAY DUE TO CONVERGENCE AND PROXIMITY TO THE SURFACE TROUGH. MOISTURE AND INSTABILITY WILL BE FOCUSED IN THAT AREA. PLAN TO GO WITH CHANCE POPS IN THAT AREA AND TO THE EAST WHERE STEERING WINDS WILL MOVE THE STORMS. GENERALLY LOWER POPS WILL BE USED IN THE EASTERN FA. THE TROUGH SHOULD BE EAST OF THE FA THURSDAY SO PLAN TO CONTINUE THE DRY FORECAST/NIL POPS FOR THAT PERIOD. MIN TEMPERATURES TUESDAY AND WEDNESDAY NIGHTS WILL BE IN THE LOWER TO MID 60S. MAX TEMPERATURES WEDNESDAY WILL REACH THE MID/UPPER 80S. 850 TEMPERATURES AROUND 30 WILL SUPPORT MID 90S FOR MAX TEMPERATURES THURSDAY. IN THE EXTENDED...(THURSDAY NIGHT THROUGH MONDAY)...UPPER FLOW WILL BE SOUTHWEST THROUGH THIS PART OF THE FORECAST. A SURFACE TROUGH WILL BE NEAR THE COLORADO BORDER AS WELL. IMPULSES MOVING THROUGH THE FLOW WILL PRODUCE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT. THE FORECAST WILL BE DRY WITH NIL POPS THURSDAY NIGHT AND MONDAY. MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 60S WEST TO THE UPPER 60S TO 70 EAST. MAX TEMPERATURES WILL RANGE IN THE 90S WITH SOME UPPER 80S WEST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1144 AM MDT MON JUN 17 2013 PRIMARY AVIATION CONCERN THROUGH MOST OF THE TAF PERIOD WILL BE POSSIBILITY OF STRONG THUNDERSTORMS AT BOTH KGLD AND KCMK TERMINALS. CURRENTLY EXPECT ACTIVITY TO DEVELOP ACROSS EASTERN COLORADO AND SPREAD EASTWARD THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS POSSIBLY DEVELOPING WITHIN VICINITY OF BOTH TERMINALS EARLIER. BETTER CONFIDENCE IS AFTER 20Z WHEN I HAVE VCTS GROUP. I AM NOT SURE IF CONDITIONS WILL PREVAIL THOUGH THIS IS A POSSIBILITY IF A LARGE SLOW MOVING COMPLEX OF THUNDERSTORMS MOVES OVER EITHER TERMINAL. I KEPT TEMPO GROUPS FOR NOW...AND WILL NEED TO MONITOR/AMEND AS THE SITUATION EVOLVES. SOME GUIDANCE KEEPS THUNDERSTORMS LINGERING MOST OF THE NIGHT...AND WHILE I COULDNT RULE THIS OUT CONFIDENCE IS TOO LOW TO CARRY MENTION PAST 08Z (ESPECIALLY AT KMCK). WITH VERY MOIST AIRMASS IN PLACE...AND POSSIBLE INTRODUCTION OF ADDITIONAL MOISTURE FROM THUNDERSTORMS WE COULD SEE FOG/STRATUS DEVELOPMENT AFTER 09Z AT BOTH TERMINALS. IF THUNDERSTORMS LINGER THIS LIKELY WONT BE THE CASE...SO I KEPT MVFR MENTION AT BOTH TERMINALS IMPROVING AFTER DAYBREAK. A LOT CAN CHANGE WITH THIS PATTERN DUE TO TIMING/EVOLUTION OF THUNDERSTORM ACTIVITY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...FS AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MDT MON JUN 17 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1103 AM MDT MON JUN 17 2013 /1203 PM CDT MON JUN 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE ENTIRE AREA FROM THIS AFTERNOON INTO THE OVERNIGHT HOURS. MANY OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL WHICH COULD CAUSE LOCALIZED FLOODING...ESPECIALLY IN PLACES THAT RECEIVED HEAVY RAINFALL LAST NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY INTO WEDNESDAY NIGHT. AFTER A DRY THURSDAY...THE CHANCE OF THUNDERSTORMS WILL BEGIN TO INCREASE ON FRIDAY WITH THE GREATEST CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY. A FEW OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT MON JUN 17 2013
COZ091-172115-
KIT CARSON COUNTY-
252 PM MDT MON JUN 17 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF THURMAN...OR 21 MILES NORTH OF
FLAGLER...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3957 10315 3958 10290 3957 10283 3956 10283
3942 10289 3950 10316 3956 10316
TIME...MOT...LOC 2052Z 288DEG 13KT 3959 10312
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT MON JUN 17 2013
COZ091-172145-
KIT CARSON COUNTY-
313 PM MDT MON JUN 17 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF THURMAN...OR 19 MILES NORTH OF
FLAGLER...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3957 10315 3958 10290 3957 10275 3938 10285
3949 10316 3956 10316
TIME...MOT...LOC 2112Z 285DEG 13KT 3957 10303
HUSTEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT MON JUN 17 2013
COZ092-172245-
CHEYENNE COUNTY-
411 PM MDT MON JUN 17 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FIRSTVIEW...MOVING NORTH AT
10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3904 10257 3905 10232 3901 10223 3880 10237
3890 10260
TIME...MOT...LOC 2212Z 194DEG 9KT 3893 10247
HUSTEDThe Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Time estimated from Doppler radar.
Chaser location was at Rd 26/Rd G with long-lived landspout tornado approximately 3 miles northeast of their location.
Hail has been falling for five minutes.
Quarter size hail 22 miles south of Burlington. Hail is covering the ground.
Hail ranged from pea to penny size with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454154, 454159, 454161, 454164, 454165.